Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Anesthesia allergies

04/09/2007

Question:

I have an allery to anesthia drug and not sure how to spell it. I think it is spelled phudocolonestrase?? I need to know more info on this allergy and also the correct spelling, could you please help me. Thank you.

Answer:

It's spelled pseudocholinesterase, and is an enzyme also known as plasma cholinesterase or butylcholinesterase. This enzyme breaks down a commonly used muscle relaxant drug called succinylcholine. In fact you don't have an allergy at all, you have an inherited DEFICIENCY of this enzyme.

The good news is that there is no known problem associated with this deficiency, other than a prolonged effect from the succinyl choline drug. The effect is a prolonged paralysis from a drug whose effect normally wears off in less than 10 minutes. You may have either a lower amount of the required enzyme, or an enzyme with much lower activity than the normal enzyme. In persons who have the most severe deficiency, the effect of succinylcholine can last several hours.

You should not be given succinyl choline in the future - fortunately there are alternative muscle relaxants. If you do happen to be given this drug, the treatment is to support your breathing while maintaining the sedation or anesthesia (so that you don't wake up while paralyzed). I would advise you to acquire a Medic-Alert bracelet (or equivalent) to make sure that in an emergency a health care professional can identify your condition.

On a historical note, pseudocholinesterase deficiency was among the first pharmacogenetic disorders to be identified, back in the 1960s. These are disorders where genetics determine the body's response to drugs.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University